Font Size
A
A
A

Diabetic Hypoglycemia


Diabetic hypoglycemia (also called insulin shock or insulin reaction) is having an abnormally low amount of sugar (glucose) in the blood relative to the amount of insulin in the blood.

A person with diabetes can become hypoglycemic by taking too much insulin or diabetes medicine or by skipping meals.

Symptoms of hypoglycemia include headache, hunger, weakness, sweating, anxiety, and changes in personality. If untreated, it can lead to seizures, unconsciousness, brain damage, or death.

Treatment for diabetic hypoglycemia involves eating foods that contain sugar or getting a shot of glucagon, a substance that stimulates the liver to release glucose into the bloodstream.

ByHealthwise Staff
Primary Medical ReviewerJohn Pope, MD - Pediatrics
Specialist Medical ReviewerDavid C.W. Lau, MD, PhD, FRCPC - Endocrinology
Last RevisedOctober 1, 2010

eMedicineHealth Medical Reference from Healthwise

This information does not replace the advice of a doctor. Healthwise disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. How this information was developed to help you make better health decisions.

To learn more visit Healthwise.org

© 1995-2012 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.






Medical Dictionary